Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 141, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 7:24 PM CDT for Lauderdale County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 7:24 PM CDT (00:24 UTC)
- Expired
- May 21, 2001, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Lauderdale County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:30 PM CDT | Thunderstorm Wind 50 E | Killen, AL | A large tree fell on a house in Killen. |
| May 21, 7:30 PM CDT | Hail 0.75 | Killen, AL | Dime size hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220026 SVRBHM ALC077-220100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 724 PM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN ALABAMA * UNTIL 800 PM CDT * AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FLORENCE...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KILLEN...LEXINGTON AND OTHER LOCATIONS IN EXTREME EASTERN LAUDERDALE COUNTY. ADDITIONAL THUNDERSTORMS WILL CONTINUE MOVING INTO THE COUNTY AROUND FLORENCE. FLORENCE 911 HAS REPORTED SMALL HAIL AND TREES BEING BLOWN DOWN WITH THESE STORMS. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3486 8769 3481 8760 3482 8721 3502 8725 Z
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:08 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 21, 3:08 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 308 PM CDT MON MAY 21 2001 THUNDERSTORMS SHOULD CONTINUE ALONG AN OUTFLOW BOUNDARY ACROSS CENTRAL AL THIS AFTERNOON, AND SLOWLY DRIFT SOUTHWARD THROUGH THE EVENING. A SEVERE THUNDERSTORM WATCH WAS IN EFFECT THIS AFTERNOON AND I WOULD NOT BE SURPRISED TO SEE IT EXTENDED FOR A TIME LATER IN THE EVENING FOR AREAS SOUTH OF INTERSTATE 20. ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP NEAR THE COLD FRONT THAT WILL BE MOVING THROUGH LATER, HOWEVER, I EXPECT THE MAIN SEVERE THREAT TO BE WITH THE BOUNDARY CENTRAL AND SOUTH AL. I WILL CONTINUE WITH CATEGORICAL POPS EVERYWHERE TONIGHT. THERE MAY BE SOME LINGERING PRECIPITATION CENTRAL AND SOUTH EARLY IN THE MORNING, THEN MUCH COOLER AND DRIER AIR WILL FILTER IN. HSV 059/071 048/075 8100 BHM 064/072 049/076 8300 MGM 068/076 051/081 9500 .BHM...NONE.
In the hours before
Local storm report, May 21, 2:11 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
206 PM DUNCANVILLE AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE REPORTED JUST
NORTH OF DUNCANVILLE
ALONG US 82.Local storm report, May 21, 3:58 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
222 PM DUNCANVILLE AL 60 MPH WIND GUST
05/21/01 TUSCALOOSA SCATTERED TREES AND POWER
LINES DOWN AROUND
DUNCANVILLE.
240 PM WEST BLOCTON AL 60 MPH WIND GUST
05/21/01 BIBB A FEW TREES AND POWER
LINES WERE BLOWN DOWN IN
AND AROUND WEST BLOCTON.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:40 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 35 min |
| May 21, 11:38 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.